Iowa, 2007

Cold in Iowa, February 4, 2007

February 4, 2007 · NWS OAX · 3 events in 3 counties and zones

For the 3rd consecutive night wind chill values plunged to 20 below zero or over sections of western Iowa. These cold wind chills were caused by arctic high pressure that remained entrenched over the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

For the 3rd consecutive night wind chill values plunged to 20 below zero or over sections of western Iowa. These cold wind chills were caused by arctic high pressure that remained entrenched over the region. Morning lows fell to around 10 below to 15 below and although they moderated a bit when northwest winds increased to around 10 mph...the wind chill fell to 20 below to 25 below zero for several hours around sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 4, 4:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 4, 4:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 AM CST SUN FEB 4 2007

FORECAST BECOMES MORE CHALLENGING DURING THE PERIOD AS UPPER LEVEL
FLOW STARTS TO DEAMPLIFY ACROSS THE CONUS.

WILL CONTINUE WITH CURRENT WIND CHILL ADVISORY FOR PART OF THE AREA
THIS MORNING. ALTHOUGH WINDS HAVE BEEN LIGHT FOR THE MOST PART SOME
INCREASE INDICATED BY MODELS THIS MORNING. OTHERWISE TEMPERATURES
WILL REMAIN FACTOR THROUGH THE SHORT TERM AS CLIPPER TYPE SYSTEM
DROPS INTO THE PLAINS REGION MONDAY NIGHT WITH FASTER GFS FOLLOWED
FOR THIS FORECAST. CLOUDS ON THE INCREASE IN ADVANCE OF THIS SYSTEM
THIS AFTERNOON INTO TONIGHT WITH MODERATING TEMPERATURES THE RESULT.
STARTED TO BRING TEMPERATURES UP A BIT BUT DEPENDING ON TIMING SOME
ADJUSTMENT LIKELY FOR TONIGHT PERIOD. AS SURFACE LOW APPROACHES ON
MONDAY NIGHT GOOD 850 MB WARMING INDICATED BY MODELS WITH FORECAST
SOUNDINGS SHOWING SOME POTENTIAL FOR FREEZING PRECIP ALTHOUGH SOME
DIFFERENCES BETWEEN THE GFS AND NAM REGARDING DEGREE OF SATURATION.
NEVERTHELESS...HAVE INTRODUCED SOME MENTION OF LIGHT FREEZING RAIN FOR
SOUTHERN PARTS OF THE AREA DURING THIS TIME BASED ON THE GFS.
NEXT ROUND OF COLD AIR COMES IN BEHIND THIS SYSTEM TUESDAY INTO
TUESDAY NIGHT ALTHOUGH AIR MASS NOT AS COLD AND MORE CLOUD COVER
EXPECTED. HAVE TRENDED TEMPERATURES TOWARD THE COOLER MAV GUIDANCE
IN THE SHORT TERM.

NO CHANGE IN THE EXTENDED AT THIS TIME BUT TREND STILL POINTS TOWARD
WARMING TEMPERATURES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY THRU 12 PM CST SUNDAY FOR
NEZ011-012-015>018-030>034-042>045-051>053-067.

IA...WIND CHILL ADVISORY THRU 12 PM CST SUNDAY FOR
IAZ043-055-056-069-079-080-090-091.

&&

FOBERT
Hazardous weather outlook, Feb 4, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CST SUN FEB 4 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-051>053-067-041800-
ANTELOPE-BOONE-BURT-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-
PAGE IA-PIERCE-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-
STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CST SUN FEB 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES IN COMBINATION WITH NORTHWEST WINDS AROUND 10
MPH WILL PRODUCE WIND CHILL VALUES FROM 15 BELOW TO 25 BELOW THROUGH
THE MORNING HOURS. THE COLD WIND CHILLS ARE EXPECTED MAINLY ALONG
AND NORTH OF A LINE FROM ABOUT COLUMBUS TO WAHOO...WEEPING WATER AND
CLARINDA IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NEZ050-065-066-068-078-088>093-041800-
BUTLER-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-
RICHARDSON-SALINE-SEWARD-
500 AM CST SUN FEB 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

COLD TEMPERATURES IN COMBINATION WITH NORTHWEST WINDS OF UP TO
10 MPH WILL PRODUCE WIND CHILL VALUES FROM 5 BELOW TO 15 BELOW
ZERO THROUGH NOON TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monona

When
February 4, 6:00 AM CST to 9:00 AM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Wind Chill values fell to 20 below to 25 below zero from around 6 am until 9 am over the area. Temperatures zero to 5 below and a northwest wind around 10 mph were responsible for these dangerously cold wind chills.

Cold/Wind Chill, Harrison

When
February 4, 6:00 AM CST to 8:00 AM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Wind Chill values fell to 20 below to 25 below zero from around 6 am until 8 am over the area. Temperatures zero to 5 below and a northwest wind around 10 mph were responsible for these dangerously cold wind chills.

Cold/Wind Chill, Shelby

When
February 4, 6:00 AM CST to 8:00 AM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Wind Chill values fell to 20 below to 25 below zero from around 6 am until 8 am over the area. Temperatures zero to 5 below and a northwest wind around 10 mph were responsible for these dangerously cold wind chills.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7061, 7062, 7063.